Key result
Stopping pilsicainide and initiating CHDF resolves severe intoxication presenting as alternating AIVR and junctional rhythms.
Case Report (n=1)
In a patient with renal impairment, a relatively slow, regular, wide QRS rhythm should prompt a review of sodium channel blocker exposure, which can be successfully managed with drug cessation and continuous hemodiafiltration.
May support hemodiafiltration in severe pilsicainide intoxication; hypothesis-generating and requires prospective validation before practice change.
Pilsicainide is a class Ic sodium channel blocker that is eliminated predominantly by the kidneys and may accumulate when renal function deteriorates.An 85-year-old man receiving pilsicainide 150 mg/day developed acute kidney injury (AKI) during hospitalization for hemorrhagic colitis.He subsequently developed impaired consciousness, dyspnea, pulmonary congestion, and alternating episodes of junctional escape rhythm at 30-37 beats/min and a regular, wide QRS rhythm at 79 beats/min.The QRS duration was approximately 150 ms, and the serum pilsicainide concentration was 3.19 µg/mL.The wide QRS rhythm was considered most consistent with pilsicainide-associated accelerated idioventricular rhythm accompanied by marked intraventricular conduction delay.Pilsicainide and bisoprolol were discontinued, and continuous hemodiafiltration was initiated because of severe toxicity accompanied by AKI, hyperkalemia, and volume overload.The patient's level of consciousness, hemodynamic status, and electrocardiographic abnormalities improved; the QRS duration narrowed to 104 ms, and the serum pilsicainide concentration decreased to 0.8 µg/mL.This case emphasizes that a relatively slow, regular, wide QRS rhythm in a patient with renal impairment should prompt a review of sodium channel blocker exposure.Medication history, renal function, serum drug concentration, and serial electrocardiograms should be integrated into the diagnostic approach when differentiating accelerated idioventricular rhythm from ventricular tachycardia.
No takes yet. Share an insight, caveat, or question.
Osako et al. (2026) conducted a case report in Pilsicainide intoxication and acute kidney injury (n=1). Pilsicainide discontinuation and continuous hemodiafiltration was evaluated on Clinical and electrocardiographic recovery. Discontinuation of pilsicainide and initiation of continuous hemodiafiltration resolved severe pilsicainide intoxication presenting as alternating accelerated idioventricular and junctional escape rhythms.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: